Indiana, 2016

Flash Flood and Hail in Indiana, July 15, 2016

July 15, 2016 · NWS PAH · 3 events in 1 county or zone

Isolated to scattered thunderstorms developed during the heat of the day. A few of these storms briefly pulsed up to severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated to scattered thunderstorms developed during the heat of the day. A few of these storms briefly pulsed up to severe levels. The storms formed along and ahead of a weak cold front as it moved southward across southwest Indiana. The storms were aided by a weak 500 mb shortwave trough over western Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 1:17 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 15, 1:17 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
217 PM CDT FRI JUL 15 2016

.SHORT TERM...(Tonight through Sunday night)
Issued at 211 PM CDT Fri Jul 15 2016

The models were pretty good this morning, modeling a quasi
boundary across roughly the Oh River extended, and developing heat
of day convection along it. This has more or less panned out, as
synoptically, we'll see surface High pressure come in from the
northwest, and drive the teleconnected boundary of low level
convergence winds south and east thru the FA. Therefore, we'll
extrapolate the scattered convection along it, and depart it by
about mid to late evening, as the loss of diurnal fuel and
departure of the boundary should spell the effective end of
convection by overnight. Until then, there is a marginal risk,
with locally heavy rain, lightning, and isolated strong cell
capable of localized wind gusts.

Over the weekend, the High is generally in control, and offers a
slightly cooler/comfortable day Saturday, before returning some
heat and moisture around its backside Sunday, as it migrates east,
and heat indices popping again toward or into the triple digits.
Any conveciton will be rimfire, generally to our south, and will
be confined as such, with collaborative tweeks for the pic.

.LONG TERM...(Monday through Thursday)
Issued at 330 AM CDT Fri Jul 15 2016

Average confidence as the operational models are in good agreement
on the overall synoptic pattern next week.

A broad H500 ridge sets up over the Great Plains Monday and
dominates the CONUS weather pattern for much of the week. This makes
for particularly hot and humid conditions, especially impacting the
local area on Monday. At this time, heat indices are expected to
peak Monday, with values around 100 to 105 degrees lasting through
much of the afternoon across the Quad State area.

The main concern for next week's forecast continues to be daily
afternoon heat and humidity. Highs for early next week look to be in
the low to mid 90s, with heat indices climbing to at or above 100
degrees every afternoon along and west of the Mississippi River
valley.

The best chances for pcpn look to be Monday night, in southeast IL
and southwest IN, and Tuesday, across the Quad State area, as a
shortwave disturbance approaches and passes through. Another more
potent shortwave passes through Tuesday night into Wednesday, but
moisture looks more limited during that time frame. Details on
these shortwave disturbances will need to be fine tuned as the
models come into better agreement. Looking later in the week,
nearby surface high pressure over the Great Lakes shifts toward
the Ohio River valley and limits precipitation chances.

&&

.AVIATION...
Issued at 211 PM CDT Fri Jul 15 2016

Heat of day convection will pose vicinity thunder chances thru mid
evening. Amd's with active convection and associated restrictions
to CIGS/VSBYS are anticipated, but the trending overnight should
be dispersement with scattering decks and a return to VFR
conditions. MVFR cu bases will develop again tmrw as daytime
heating commences.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 15, 3:36 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
436 AM CDT FRI JUL 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
436 AM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN
TODAY, MAINLY IN WESTERN KENTUCKY AND SOUTHEAST MISSOURI. AN
ISOLATED AFTERNOON SEVERE STORM OR TWO CANNOT BE RULED OUT.
DAMAGING WINDS AND LIGHTNING, AS WELL AS LOCALIZED FLOODING FROM
HEAVY RAINFALL, ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES WILL REACH INTO THE 100 TO 105 DEGREE RANGE
ACROSS SOUTHEAST MISSOURI SUNDAY THROUGH THURSDAY, AREA WIDE
MONDAY, AND THROUGH MUCH OF THE AREA EXCLUDING SOUTHWEST INDIANA
TUESDAY.

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE AREA FROM
MONDAY THROUGH WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE,
BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 11:54 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT FRI JUL 15 2016

MOZ107>109-151830-
RIPLEY MO-BUTLER MO-CARTER MO-
1254 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...
NORTHWESTERN BUTLER AND NORTHEASTERN RIPLEY COUNTIES UNTIL 130 PM
CDT...

AT 1253 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
NEAR HUNTER...OR 12 MILES NORTH OF DONIPHAN...MOVING NORTHEAST AT 50
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ELLSINORE...BUDAPEST...HUNTER...BRUSH ARBOR...MILLTOWN AND GRANDIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3693 9049 3692 9048 3676 9047 3667 9099
      3693 9101
TIME...MOT...LOC 1753Z 240DEG 49KT 3680 9082
Special weather statement, Jul 15, 12:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT FRI JUL 15 2016

MOZ108-151900-
RIPLEY MO-
134 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIPLEY COUNTY UNTIL 200
PM CDT...

AT 133 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HANDY...OR 14 MILES NORTHWEST OF DONIPHAN...DRIFTING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GATEWOOD...HANDY AND BRIAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3682 9112 3682 9095 3650 9093 3650 9112
TIME...MOT...LOC 1833Z 264DEG 11KT 3671 9106
Special weather statement, Jul 15, 1:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT FRI JUL 15 2016

MOZ087-111-152000-
SCOTT MO-CAPE GIRARDEAU MO-
224 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAPE GIRARDEAU AND
NORTHERN SCOTT COUNTIES UNTIL 300 PM CDT...

AT 223 PM CDT...SKYWARN SPOTTERS REPORTED GUSTY WINDS...PEA SIZED
HAIL...AND TORRENTIAL RAINFALL IN DELTA. DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER DELTA AT THAT TIME...DRIFTING EAST AT
10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM AS IT HEADS STRAIGHT TOWARD CAPE GIRARDEAU.

LOCATIONS IMPACTED INCLUDE...
CAPE GIRARDEAU...JACKSON...SCOTT CITY...CHAFFEE...KELSO...DELTA...
GORDONVILLE...DUTCHTOWN...BURFORDVILLE...WHITEWATER...ALLENVILLE AND
COMMERCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3711 8977 3713 8977 3713 8987 3739 8986
      3740 8942 3735 8943 3734 8948 3731 8951
      3728 8952 3725 8949 3725 8946 3721 8947
      3713 8942
TIME...MOT...LOC 1923Z 264DEG 49KT 3724 8967

The radar

The Evansville,IN radar (KVWX), 40 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Posey

When
July 15, 1:30 PM CST
Where
Posey County, Mt Vernon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.930, -87.900

Hail, Posey

When
July 15, 1:45 PM CST
Where
Posey County, Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -87.900

Flash Flood, Posey

When
July 15, 2:05 PM CST to 3:00 PM CST
Where
Posey County, 2.11 mi S of Bufkin to 1.88 mi NW of Mt Vernon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.950, -87.845

Roadways were flooded in the city, causing one vehicle to stall in the water. A sheriff deputy reported about 12 inches of standing water in the roadway at State Route 69 and the State Route 69 bypass.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642243, 642244, 646772.